Journal of Elasticity

, 94:55 | Cite as

Cavitation, Invertibility, and Convergence of Regularized Minimizers in Nonlinear Elasticity

  • Duvan HenaoEmail author


We prove that energy minimizers for nonlinear elasticity in which cavitation is allowed only at a finite number of prescribed flaw points can be obtained, in the limit as ε→0, by introducing micro-voids of radius ε in the domain at the prescribed locations and minimizing the energy without allowing for cavitation. This extends the result by Sivaloganathan, Spector, and Tilakraj (SIAM J. Appl. Math. 66:736–757, 2006) to the case of multiple cavities, and constitutes a first step towards the numerical simulation of cavitation (in the nonradially-symmetric case).


Cavitation Invertibility Convergence Regular minimizers Singular minimizers Multiple cavities 

Mathematics Subject Classification (2000)

74G20 74G65 74G10 49J45 


  1. 1.
    Ball, J.M.: Convexity conditions and existence theorems in nonlinear elasticity. Arch. Ration. Mech. Anal. 63, 337–403 (1977) zbMATHGoogle Scholar
  2. 2.
    Ball, J.M.: Constitutive inequalities and existence theorems in nonlinear elastostatics. In: Knops, R.J. (ed.) Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, vol. I, pp. 187–241. Pitman, London (1977) Google Scholar
  3. 3.
    Ball, J.M.: Global invertibility of Sobolev functions and the interpenetration of matter. Proc. R. Soc. Edinb. Sect. A 88, 315–328 (1981) zbMATHGoogle Scholar
  4. 4.
    Ball, J.M., Currie, J.C., Olver, P.J.: Null Lagrangians, weak continuity, and variational problems of arbitrary order. J. Funct. Anal. 41, 135–174 (1981) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Ciarlet, P.G.: Mathematical Elasticity, vol. I. North-Holland, Amsterdam (1988) zbMATHGoogle Scholar
  6. 6.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions. CRC, Boca Raton (1992) zbMATHGoogle Scholar
  7. 7.
    Fonseca, I., Gangbo, W.: Degree Theory in Analysis and Applications. Oxford University Press, New York (1995) zbMATHGoogle Scholar
  8. 8.
    Müller, S.: Det=det. A remark on the distributional determinant. C. R. Acad. Sci. Paris Sér. I Math. 311, 13–17 (1990) zbMATHGoogle Scholar
  9. 9.
    Müller, S., Spector, S.J.: An existence theory for nonlinear elasticity that allows for cavitation. Arch. Ration. Mech. Anal. 131, 1–66 (1995) zbMATHCrossRefGoogle Scholar
  10. 10.
    Müller, S., Spector, S.J., Tang, Q.: Invertibility and a topological property of Sobolev maps. SIAM J. Math. Anal. 27, 959–976 (1996) zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Schwartz, J.T.: Nonlinear Functional Analysis. Gordon and Breach, New York (1969) zbMATHGoogle Scholar
  12. 12.
    Sivaloganathan, J., Spector, S.J.: On the existence of minimizers with prescribed singular points in nonlinear elasticity. J. Elast. 59, 83–113 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Sivaloganathan, J., Spector, S.J., Tilakraj, V.: The convergence of regularized minimizers for cavitation problems in nonlinear elasticity. SIAM J. Appl. Math. 66, 736–757 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Šverák, V.: Regularity properties of deformations with finite energy. Arch. Ration. Mech. Anal. 100, 105–127 (1988) zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2008

Authors and Affiliations

  1. 1.Mathematical InstituteUniversity of OxfordOxfordUK

Personalised recommendations